Minnesota, 2026Blizzard and Strong Wind in Minnesota, January 16 to 17, 2026
January 16 to 17, 2026 · NWS FSD · 13 events in 8 counties and zones
Northwest winds surged behind a strong arctic cold front which moved across the region early on January 16. Winds persisted into the midday on January 17, with occasional gusts as high as 35 to 50 mph.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds surged behind a strong arctic cold front which moved across the region early on January 16. Winds persisted into the midday on January 17, with occasional gusts as high as 35 to 50 mph. Areas of light snowfall generally on the order of a dusting to an inch fell before and concurrent with the strong winds, and locations mainly near Highway 71 experienced considerable time with visibility near or below one quarter mile with travel not recommended in areas surrounding Windom.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 16, 4:45 AM CST, 15 minutes earlier. Its key messages:
- Scattered snow showers early this morning transition to narrow northwest-to-southeast snow bands through early this evening. Snowfall amounts will generally remain less than an inch, but localized areas around 2 inches are possible.
- While snow amounts alone would produce only minor impacts to travel, strong winds gusting 40 to 60 MPH with any falling snow will result in rapidly changing visibility, dropping as low as 1/2 mile at times.
- Below normal temperatures are expected this weekend into early next week, with wind chills dropping to the teens and 20s below zero by Saturday morning.
- Additional light snow chances and strong winds return Sunday, with moderate to high (40-70%) chances of wind gusts over 45 mph mainly west of the James River.
Area forecast discussion, Jan 16, 4:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
445 AM CST Fri Jan 16 2026
.KEY MESSAGES...
- Scattered snow showers early this morning transition to narrow
northwest-to-southeast snow bands through early this evening.
Snowfall amounts will generally remain less than an inch, but
localized areas around 2 inches are possible.
- While snow amounts alone would produce only minor impacts to
travel, strong winds gusting 40 to 60 MPH with any falling
snow will result in rapidly changing visibility, dropping as
low as 1/2 mile at times.
- Below normal temperatures are expected this weekend into early
next week, with wind chills dropping to the teens and 20s
below zero by Saturday morning.
- Additional light snow chances and strong winds return Sunday,
with moderate to high (40-70%) chances of wind gusts over 45
mph mainly west of the James River.
&&
.DISCUSSION...
Issued at 445 AM CST Fri Jan 16 2026
Temperatures are still in the lower-mid 30s across the forecast
area early this morning, but the secondary cold front is on our
doorstep, approaching our far northwest counties as of 4 AM. We
have already seen one area of snow showers swing through the CWA
with one vorticity lobe earlier this morning, with another batch
of snow showers accompanying the next wave and aforementioned
cold front moving across the Highway 14 corridor. These areas of
snow showers associated with the waves will bring brief drops in
visibility, with reports so far around a mile or slightly lower
upstream.
As this morning progresses, the secondary push of cold advection
will make low level thermal profiles neutral-slightly unstable,
with horizontal convective rolls (HCR) paralleling the northwest
to southeast wind flow becoming more likely from mid-morning
through the afternoon. Latest high-res models continue to focus
a potential for more persistent narrow bands developing through
central to south-central South Dakota and into north-central
Nebraska this morning, with a relative minima of activity from
the James River to I-29 and into northwest Iowa. A secondary
favored area remains focused across portions of Minnesota, and
these 2 favored areas look to have the greatest potential for
snowfall amounts topping an inch, perhaps locally topping 2
inches toward south-central South Dakota. These localized higher
amounts could result in more persistent low visibility issues,
especially in south-central South Dakota where the stronger
winds also remain favored. If this occurs, cannot rule out a
small area of blizzard conditions developing, and later shifts
will have to monitor closely should a localized upgrade to the
Winter Weather Advisory become necessary.
These HCR may linger into this evening, though with loss of
"heating" and slightly weaker winds expected, evening activity
should be weaker/less intense. That said, could still see very
light accumulations after 00Z.
As temperatures falling near to slightly below zero tonight,
breezy winds will push wind chills into the teens to 20s below
zero. Some areas could approach Cold Weather Advisory criteria,
though current forecast shows wind chills only briefly reaching
criteria around daybreak Saturday. With ongoing headlines, opted
to hold off on cold weather headlines for now. Saturday will be
a cold day, though, with highs only in the single digits to
around 10 above and daytime wind chills remaining below zero.
Areas that receive 0.5 inch or more accumulation, and more so
locations with more than an inch, could see periodic blowing
snow continue through the weekend, as northwest winds remain on
the breezy side into Saturday afternoon.
By Sunday, timing of another clipper looks to bring warming
temperatures early in the day, followed by falling afternoon
temperatures, along with another round of gusty winds and spotty
light snow chances. Even without much additional accumulation,
may continue to see blowing and drifting snow in areas which
receive those localized higher amounts today.
The balance of next week currently looks relatively quiet, and
aside from cooler temperatures again Monday, daily highs look
near to only slightly below late January normals.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1016 PM CST Thu Jan 15 2026
An initial round of light rain and snow has moved through the
Tri-State area late this evening. A bit of a lull will form for
a few hours before light snow and embedded snow showers begins
to move southeast through daybreak. Occasional MVFR ceilings are
likely with this activity, but visibility may be highly
variable.
Friday will be filled with gusty northwest winds over 35 to 45
knots at times, along with linear bands of snow showers that may
develop. Most consistent coverage may be along and west of the
James River valley, with more uncertainty further east. However,
visibility under these bands may be reduced below 1 mile.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
SDZ038>040-050-052>071.
High Wind Warning until 6 PM CST this evening for SDZ050-052-
057-058-063-064.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ071-
072-080-081-089-090-097-098.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
014.
&&
DISCUSSION...JH
AVIATION...DuxHazardous weather outlook, Jan 16, 4:50 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CST Fri Jan 16 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-171100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
450 AM CST Fri Jan 16 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Snow showers or narrow snow bands, along with strong northwest
winds will impact travel across the region today. Northwest winds
gusting as high as 40 to 50 mph will be common, and briefly higher
gusts could accompany snow showers.
Snowfall amounts will be highly variable, ranging from trace amounts
to over an inch over short distances. Localized totals to around 2
inches are possible if snow bands persist in one location for several
hours. Regardless of total snowfall accumulations, any falling snow
combined with the strong winds will produce significantly reduced
visibility. If traveling, expect rapidly changing visibility and road
conditions over short distances.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Colder air tonight into Saturday will result in wind chills falling
into the teens to 20s below zero by Saturday morning. A brief warm-up
early Sunday will be followed by another round of gusty northwest
winds, falling temperatures and spotty light snow and blowing snow
into Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
8 strong wind, 3 winter weather, 2 blizzard. Local standard time, as filed.
Strong Wind, Lincoln
- When
- January 16, 5:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 36 mph at times with a peak gust of 53 mph at a Minnesota Road Weather Information System site 3 miles south of Hendricks and 47 mph 2 miles west of Lake Benton.
Winter Weather, Lincoln
- When
- January 16, 5:30 AM CST to January 17, 7:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Occasional light snowfall totaled up to around one inch during a period of enhanced northwest wind gusts as high as 40 to 50 mph and led to a brief degradation in visibility to around one-quarter mile. With little or no pre-existing snow cover, impacts due to the lowest visibility periods were quite spotty and very brief.
Strong Wind, Rock
- When
- January 16, 5:30 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 34 mph at times with a peak gust of 54 mph at a Minnesota Road Weather Information System site 1 mile west of Beaver Creek and 53 mph at a personal weather station in Luverne.
Strong Wind, Pipestone
- When
- January 16, 6:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 34 mph at times with a peak gust of 47 mph at a Minnesota Road Weather Information System site 2 miles north of Trosky and 46 mph at a RAWS site near Pipestone.
Strong Wind, Lyon
- When
- January 16, 6:00 AM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 39 mph at times with a peak gust of 53 mph at a Minnesota Road Weather Information System site at Taunton and 45 mph at an Automated Weather Observing System site at Marshall.
Strong Wind, Murray
- When
- January 16, 6:00 AM CST to 4:00 PM CST
- Where
- Murray forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 36 mph at times with a peak gust of 45 mph at an Automated Weather Observing System site at Slayton.
Strong Wind, Nobles
- When
- January 16, 6:00 AM CST to 7:00 PM CST
- Where
- Nobles forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 39 mph at times with a peak gust of 48 mph at a Minnesota Road Weather Information System site near Rushmore and 47 mph at an Automated Weather Observing System site at Worthington.
Strong Wind, Cottonwood
- When
- January 16, 6:00 AM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 36 mph at times with a peak gust of 48 mph at a Minnesota Road Weather Information System site 4 miles east-northeast of Jeffers and 46 mph near Mountain Lake.
Strong Wind, Jackson
- When
- January 16, 6:30 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Sustained winds reached 30 to 32 mph at times at a Minnesota Road Weather Information System site 3 miles southeast of Lakefield and at an Automated Weather Observing System site at Jackson.
Winter Weather, Lyon
- When
- January 16, 9:00 AM CST to January 17, 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Occasional light snowfall totaled up to around one inch during a period of enhanced northwest wind gusts as high as 40 to 50 mph and led to a brief degradation in visibility to around one-quarter mile. With little or no pre-existing snow cover, impacts due to the lowest visibility periods were quite spotty and very brief.
Blizzard, Cottonwood
- When
- January 16, 11:00 AM CST to January 17, 1:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Persistent northwest winds gusted as high as 35 to 44 mph with periods of very light snowfall, which contributed to a prolonged reduction in visibility to one-quarter mile or less. Travel was not recommended by the evening of January 16.
Blizzard, Jackson
- When
- January 16, 11:00 AM CST to January 17, 1:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Persistent northwest winds gusted as high as 35 to 44 mph with periods of very light snowfall, which contributed to a prolonged reduction in visibility to one-quarter mile or less. Travel was not recommended by the evening of January 16 between Jackson and Windom.
Winter Weather, Murray
- When
- January 16, 11:00 AM CST to January 17, 8:00 AM CST
- Where
- Murray forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Occasional light snowfall totaled generally less than one inch during a period of enhanced northwest wind gusts as high as 35 to 45 mph. This led to a brief degradation in visibility to around one-quarter mile. With little or no pre-existing snow cover, impacts due to the lowest visibility periods were quite spotty and very brief.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Iowa, January 16, 20261 death · 1 event
- High Wind and Strong Wind in South Dakota, January 16, 202662 kt wind · 24 events
- Blizzard and Winter Weather in Minnesota, January 16 to 17, 202621 events
- Dust Storm and High Wind in Kansas, January 16, 20261 injured · 66 kt wind · 12 events
- Blizzard in Minnesota, January 16, 202612 events
- High Wind and Strong Wind in Iowa, January 16, 202650 kt wind · 11 events
- Winter Weather in Maine, January 16, 20267 events
- Winter Weather in Wisconsin, January 16 to 17, 20267 events
- High Wind and Winter Weather in Nebraska, January 16, 202654 kt wind · 6 events
- High Wind in Texas, January 16, 202655 kt wind · 4 events
- Dust Storm and High Wind in Colorado, January 16, 202663 kt wind · 4 events
- High Wind in Nebraska, January 16, 202657 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314124, 1314092, 1314115, 1314123, 1314125, 1314126, 1314128, 1314129, 1314130, 1314093, 1314078, 1314085, 1314101.